Alert archive / West Virginia / Wind Advisories in 2023
Wind Advisory 7, NWS Charleston, WV
NWS Charleston, WV issued this wind advisory at Mar 13, 2023, 2:40 PM EDT for Pocahontas County, Randolph County, West Virginia. It took effect at Mar 14, 2023, 11:00 AM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2023, 2:40 PM EDT (18:40 UTC)
- In effect from
- Mar 14, 2023, 11:00 AM EDT
- Expired
- Mar 15, 2023, 12:11 AM EDT
- In force
- 13 hr
- Issued by
- NWS Charleston, WV
Counties Pocahontas County, WV, Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
310 WWUS71 KRLX 131840 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 240 PM EDT Mon Mar 13 2023 WVZ523-526-140245- /O.NEW.KRLX.WI.Y.0007.230314T1500Z-230315T1200Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 240 PM EDT Mon Mar 13 2023 ...WIND ADVISORY IN EFFECT FROM 11 AM TUESDAY TO 8 AM EDT WEDNESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From 11 AM Tuesday to 8 AM EDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
5 follow-up statements
900 WWUS71 KRLX 140244 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1044 PM EDT Mon Mar 13 2023 WVZ523-526-141100- /O.CON.KRLX.WI.Y.0007.230314T1500Z-230315T1200Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 1044 PM EDT Mon Mar 13 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TUESDAY TO 8 AM EDT WEDNESDAY... * WHAT...Northwest winds 20 to 35 mph with gusts up to 50 mph expected. Wind chills near or slightly below zero will occur at higher mountain elevations. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From 11 AM Tuesday to 8 AM EDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing snow will lead to reduced visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ GW
387 WWUS71 KRLX 140725 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 325 AM EDT Tue Mar 14 2023 WVZ523-526-141900- /O.CON.KRLX.WI.Y.0007.230314T1500Z-230315T1200Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 325 AM EDT Tue Mar 14 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 AM EDT WEDNESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From 11 AM this morning to 8 AM EDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
748 WWUS71 KRLX 141815 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 215 PM EDT Tue Mar 14 2023 WVZ523-526-150215- /O.CON.KRLX.WI.Y.0007.000000T0000Z-230315T1200Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 215 PM EDT Tue Mar 14 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From 11 AM this morning to 8 AM EDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
363 WWUS71 KRLX 150214 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1014 PM EDT Tue Mar 14 2023 WVZ523-526-151100- /O.CON.KRLX.WI.Y.0007.000000T0000Z-230315T1200Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 1014 PM EDT Tue Mar 14 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...Until 8 AM EDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Gusty winds will result in some blowing and drifting of snowfall, particularly across the higher ridgetops, where wind chills near or slightly below zero are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ GW
846 WWUS71 KRLX 150411 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1211 AM EDT Wed Mar 15 2023 WVZ523-526-150515- /O.CAN.KRLX.WI.Y.0007.000000T0000Z-230315T1200Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 1211 AM EDT Wed Mar 15 2023 ...WIND ADVISORY IS CANCELLED... The threat for wind gusts exceeding 45 mph has waned. Winds may continue to gust in the 25 to 35 mph range through daybreak. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Mar 13, 2:21 PM EDT, 19 minutes earlier.
Area forecast discussion, Mar 13, 2:21 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
221 PM EDT Mon Mar 13 2023
.SYNOPSIS...
Accumulating upslope snow is expected this evening into Tuesday
night across the mountains. Hard freeze each night through
Thursday morning.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 137 PM Monday...
Key Points:
* Accumulating mountain snow this afternoon through Tuesday.
* Breezy conditions in the mountains may yield some blowing
and drifting snow with wind chills in the single digits.
* Hard freeze tonight. Slick roads likely.
* Gusty winds tomorrow afternoon.
A shortwave system will drop out of The Great Lakes this
afternoon bringing a transition from drizzle/rain to snow
showers across the lowlands. The mountains will see an
enhancement of the already on going upslope snow showers from
this. This will continue through the night with snow showers
tapering off from west to east in the lowlands after midnight.
Snow showers will likely continue until late morning for the
mountains.
Accumulations will be light for the lowlands with maybe an inch
of two for the foothill locations in the northern lowlands,
such as Clarksburg and Buckhannon. The mountains could see
anywhere from 2-5 inches, locally higher amounts possible along
the higher ridges (Snowshoe and Kumbrabow).
As this system sweeps off to the east overnight, we will see
temperatures plummet into the 20s, with teens in the mountains.
The hard freeze associated could impact vegetation and road
conditions tonight into tomorrow. Winds will be gusty behind
this system tomorrow afternoon through the short term period.
Winds in the higher elevations of the mountains could be over 40
MPH.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 220 PM Monday...
Gusty winds, and light snow shower activity will be continuing
across the northern mountain at the start of the period, but will
both gradually start to taper/slacken off at high pressure builds
into the area. Temperatures on Wednesday will still be cool under
the northwesterly flow, but by Thursday, high pressure, surface and
aloft, along with a gradual increase in southerly flow out ahead of
the next system, will allow for temperatures to rise above normal
once again for daytime highs.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 220 PM Monday...
Precipitation will return to the area Friday into Friday night,
mainly in the form of rain as low pressure moves northeast into the
Great Lakes region, with a reinforcing upper trough/low bringing in
some cooler air for the weekend. Some precipitation may transition
to light snow on Saturday, but that will greatly depend on how much
lingering moisture is around by the time the colder air takes hold,
which at this point, doesn't look like much will be around. It will
be rather gusty at times with this system, but at this time, do not
anticipate wind headlines. Although rain could be moderate to heavy
at times, the overall speed of the front/system should prevent much
in terms of flooding issues.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 205 PM Monday...
Currently seeing an improvement to MVFR and VFR across the
lowlands as precipitation moves out. Additional isolated to
scattered rain/snow showers are expected to develop this
afternoon, becoming concentrated late this afternoon/evening.
Showers along this line will have a little better potential of
producing some graupel. As such, reduction in VISBY to IFR is
expected later this afternoon. Especially in heavier snow/rain
bands and along the mountains.
Overnight tonight, precipitation turns to all snow, mainly
light except at EKN where persistent IFR visibility impacts are
expected. MVFR CIGS look likely through at least the first half
of the day tomorrow, but gradually improve by ~18Z. MVFR/IFR
will likely stick around through tomorrow in the mountains.
Winds westerly to northwesterly at 8-12KTs with gusts in the
upper teens or lower 20s this afternoon and evening. Gusts will
increase tomorrow.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of reduction in VISBY may vary from
forecast. Timing of rain/snow and VISBYs within heavier bands
may differ from the forecast. Wind speeds may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H M H H H H H H M M
HTS CONSISTENCY H M M H H H H H H H H M
BKW CONSISTENCY H H L M M H H H H M H H
EKN CONSISTENCY H H H H L L L M M M M M
PKB CONSISTENCY H H M H H H H H H H H H
CKB CONSISTENCY H H H H H M M M M M H H
AFTER 18Z TUESDAY...
IFR conditions are possible in snow showers through Tuesday
night, particularly across the higher terrain.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory from 6 PM this evening to 2 PM EDT
Tuesday for WVZ520-522-523-525-526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...SL/LTC
NEAR TERM...LTC
SHORT TERM...SL
LONG TERM...SL
AVIATION...LTCHazardous weather outlook, Mar 13, 6:03 AM EDT, 8 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 603 AM EDT Mon Mar 13 2023 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>519-521-524-141015- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Northwest Webster- Southeast Pocahontas- 603 AM EDT Mon Mar 13 2023 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ520-522-523-525-526-141015- Southeast Nicholas-Southeast Webster-Northwest Pocahontas- Northwest Randolph-Southeast Randolph- 603 AM EDT Mon Mar 13 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 2 PM EDT TUESDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia and southeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Mar 13, 10:48 AM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1048 AM EDT MON MAR 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM SNOW 4 E BEVERLY 38.83N 79.81W
03/12/2023 M0.6 INCH RANDOLPH WV PUBLIC
REPORTED BY TRAINED SPOTTER.
1029 AM SLEET 10 NNE CARTER CAVES STA 38.50N 83.02W
03/13/2023 E0.0 INCH GREENUP KY CO-OP OBSERVER
WARNOCK CO-OP OBSERVER REPORTED SLEET AND
SNOW IS FALLING. STARTING TO CHANGE OVER TO
MOSTLY SNOW.
&&Special weather statement, Mar 13, 2:08 PM EDT, 32 minutes before
Special Weather Statement National Weather Service Charleston WV 208 PM EDT Mon Mar 13 2023 KYZ101>103-105-OHZ087-WVZ005-006-013>015-024>026-140215- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-Cabell-Lincoln- Putnam-Kanawha-Mingo-Logan-Boone- Including the cities of Flatwoods, Raceland, Russell, Grayson, Olive Hill, Carter Caves State Park, Grayson Lake State Park, Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, Ironton, Lake Vesuvius, South Point, Kenova, Ceredo, Wayne, Huntington, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane, Charleston, South Charleston, Saint Albans, Williamson, Logan, Chapmanville, Man, and Madison 208 PM EDT Mon Mar 13 2023 ...Hard Freeze Likely Tuesday, Wednesday, and Thursday mornings... Temperatures are forecast to dip into the mid 20s late tonight night into early Tuesday morning. Late Tuesday night into Wednesday, lower 20s are forecast. Late Wednesday night into Thursday, mid 20s are forecast. For those with agricultural interests, take precautions to protect sensitive vegetation if able.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 2:43 AM EDT | Winter Weather Advisory | RLX | Nicholas, Pocahontas, Randolph, Webster | 35 hr |
| Mar 13, 4:40 PM EDT | Special Weather Statement | RLX | Braxton, Lewis | 20 min |
| Mar 13, 4:52 PM EDT | Special Weather Statement | RLX | Raleigh | 23 min |
| Mar 13, 5:49 PM EDT | Special Weather Statement | RLX | Braxton | 26 min |
| Mar 13, 6:38 PM EDT | Special Weather Statement | RLX | Raleigh | 37 min |
Nearby
Wind Advisories in West Virginia, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.